Nebraska, 2001

Damaging Wind in Nebraska, September 16, 2001

September 16, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 1:35 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 16, 1:35 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN SEP 16 2001

UNSETTLED TIME IN STORE WITH PERIODS OF PRECIPIATION TNGT AND THEN
AGAIN ESPECIALLY MON NIGHT INTO TUE AND TUE NIGHT BEFORE PATTERN
TRENDS TOWARD DRIER.

FOR TNGT SHORTWAVE PIVOTING THROUGH BASE OF UPPER TROF EXTENDING
FROM UPPER LOW OVER ERN SD APPEARS TO BE GENERATING LIFT FOR AREAS
OF SHOWERS AND EMBEDDED TSTMS ACROSS AREA THIS AFTN. ALTHOUGH MODELS
LINGER SOME CHC FOR SHOWERS THROUGH TNGT DUE TO INCREASEING LOWER
LEVEL WAA...APPEARS MAIN POTENTIAL FOR SHOWERS AND EMBEDDED TSTSMS
WILL BE THROUGH 06Z ASSOCIATED WITH SHORTWAVE. THIS APPEARS FAIRLY
WELL DEPICTED BY 12Z AVN 700/500 MB Q VECTORS AND 700MB OMEGA FIELDS.

ON MONDAY APPEARS CHC FOR RAIN WILL BE RELATIVELY LOW WITH MAIN RISK
SRN ZONES. AREA SHOULD BE BETWEEN SHORTWAVES WITH WEAK LOW LEVEL CAA
OVERSPREADING AREA AS WEAK SFC BNDRY PUSHES S TOWARD NERN KS AND NRN
MO. AGAIN FEEL AVN HAS A DECENT HANDLE ON THIS AND WILL LIKELY
UNDERCUT FWC POPS. MAX TEMPS A CHALLENGE ON WILL DEPENDENT
CLOUDINESS. AT THIS CONJUNCTURE WILL LEAN TOWARD COOLER MAV.

ALTHOUGH MODELS BEGIN TO EXHIBIT DIFFERENCES INCREASED BY APPARENT
DEVELOPING FEEDBACK PROBLEMS IN THE ETA AND AVN...THEY ALL POINT TO
INCREASED LIKELIHOOD FOR RAIN AND TSTMS STARTING MON NIGHT AND
CONTINUING INTO TUE NIGHT AS SIGNIFICANT SHORTWAVE TROF MOVES INTO
CENTRAL PLAINS. PRECIPIATION MECHANISIM ALSO ENHANCED BY INDICATED
STRONG LOW LEVEL POSITIVE THETA E ADVECTION UP ACROSS ERN KS AND WRN
MO INTO LOW LEVEL BNDRY VCNTY SRN NEB NRN KS BORDER INTO NRN MO.
BELIEVE SERN NEB AND SW IA WILL BE MOST IMPACTED BY THIS SCENARIO
WITH THE HIGHEST LIKELIHOOD FOR EMBEDDED TSTMS. IF ANY PRECIP
LINGERS WED IT SHOULD BE MAINLY IN MRNG HOURS.

EXTENDED PERIODS SHAPING UP MAINLY DRY TO START BUT GET SOMEWHAT
MORE UNSETTLED WITH CHC OF SHOWERS AGAIN NEXT WEEKEND.

.OMA...NONE.
WIESE

In the hours before

Special weather statement, Sep 16, 4:05 PM CST, 1 hour 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT SUN SEP 16 2001

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT
IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE ACROSS THE CENTRAL
PLAINS TONIGHT.  THE ATMOSPHERE OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA IS MOIST AND SOMEWHAT UNSTABLE IN MID LEVELS...BUT
RELATIVELY COOL AND STABLE NEAR THE GROUND. SCATTERED THUNDERSTORMS
WILL MOVE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH THIS
EVENING AND PRODUCE HEAVY RAIN AND SMALL HAIL AT TIMES...HOWEVER NO
SEVERE WEATHER IS EXPECTED.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
September 16, 5:25 PM CST
Where
Pawnee County, 5 mi SW of Pawnee City
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -96.217

Thunderstorm wind gusts estimated at over 60 mph blew over a tree which briefly closed a county road southwest of Pawnee City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268467.